medical spa rx logo

What is the Tyndall Effect?

  General Public / By  Medical Professional Contributor

26
Aug

Definition

The Tyndall Effect is the formation of a bluish color at the injection site of a dermal filler. This occurs as a result of light being reflected from particles in the product itself.

Various dermal fillers contain tiny particles that reflect or scatter light. The basis of the Tyndall effect is that various wavelengths of light scatter or are reflected depending on the size of the material they encounter. Blue light is scattered ten times as much as red light when it passes through tiny particles. As a result, when there is a pool of dermal filler under the skin, the filler scatters more blue light and gives the skin a bluish hue.

 

 

What causes it?

The Tyndall Effect occurs in a number of situations. It can be caused when dermal filler is placed too close to the surface of the skin. It is also more likely to occur in regions where the skin is thin (such as the lip or eye area), because light is more easily scattered in these areas. Your patient may also have thinner skin due to their age or the general condition of their skin.

The Tyndall Effect is also more common when there is a clump of dermal filler under the skin, when an inappropriate product is used, or if the practitioner has limited skills or experience in injecting dermal fillers.

 

 

How long does it last?

The Tyndall Effect will last as long as the filler is present, but may decrease in intensity as the dermal filler particles diminish.

The Tyndall Effect may be very worrisome for your patient, requiring corrective measures. If you used a hyaluronic acid filler to treat your patient, the blue color can be eliminated by the injection of hyaluronidase, a substance which dissolves the filler. This often leads to complete resolution of the bluish tint within 24 hours. If it does not resolve, you may need to treat your patient with a second dosage of hyaluronidase.

 

 

How to best avoid it while injecting dermal fillers

There are a number of ways you can avoid the Tyndall Effect when injecting dermal fillers. Since the Tyndall Effect is more common in regions of the skin that are thinner, you should assess your patient’s skin for thickness and develop an appropriate treatment plan prior to injection.

Having proper technique is also key to preventing the Tyndall Effect. You should not inject the filler too superficially. For instance, if you are treating the tear trough area, you should inject the filler at the periosteal level or in the suborbicularis plane. You can take steps to ensure the injection site is deep enough by being aware of the angle at which your needle is inserted and checking the needle depth once you have placed it fully into the skin. Likewise, since the Tyndall Effect is more likely to occur when you place a large quantity of dermal filler in an area, you should ensure that you place small quantities of dermal filler in 1 area.

Finally, you can prevent the Tyndall Effect by using fillers that are less likely to cause it. Studies show that non-animal stabilized hyaluronic acid gels are more likely to cause this issue if not injected properly.